Iowa, 2011

Hail and Damaging Winds in Iowa, May 21, 2011

May 21, 2011 · NWS DMX · 15 events in 10 counties and zones

S. during the day on the 21st and was over the central High Plains by the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
$14,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level low was lifting northeast out of the southwest U.S. during the day on the 21st and was over the central High Plains by the evening hours. The dry slot had punched northeast across Iowa during the day on the 21st, pushing much of the deeper moisture northeast of the area by afternoon. Skies cleared, allowing the atmosphere to destabilize by evening. CAPE values rose to around 2000 J/kg by late evening. CAPE in the -10 to -30 C layer of the atmosphere was around 900 J/kg, with downdraft CAPE around 1100 J/kg. The lifted index fell to around -9 C shortly before inception. The freezing level was relatively low, around 10,500 feet. The only missing ingredient preventing the system from becoming a widespread event was the shear was limited, generally under 30 kts. Thunderstorms formed to the west and southwest of Iowa during the late afternoon hours. The storms moved northeast and broke into two areas. One hit the northwest part of the CWA by late afternoon. The mode of severe weather was in the form of hail with numerous reports of one to two inch diameter hail. Baseball size hail fell in Emmet County, east of Wallingford. The second piece of the broken line moved into southwest Iowa during the evening, producing large hail and strong winds. Numerous wind gusts of 60 to 70 MPH were reported. An outbuilding was damaged and a window blown out of a house east of Bondurant in Polk County. The hail was not as large with the southern area, generally under an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 2:40 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 21, 2:40 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED TONIGHT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SAT MAY 21 2011

.SHORT TERM /TONIGHT/...
A SHORTWAVE CURRENTLY IN EASTERN NEBRASKA WILL ROTATING AROUND THE
UPPER LOW OVER SOUTH DAKOTA.  THIS SHORTWAVE WILL BE THE FOCUS FOR
CONVECTION TONIGHT AS IT SHIFTS IN TO IOWA THIS EVENING INTO THE
OVERNIGHT HOURS.  SHEAR IS MOSTLY UNIDIRECTIONAL AND NOT REAL
IMPRESSIVE THIS EVENING BUT A BOUNDARY OVER EASTERN NEBRASKA HAS
BEEN EFFECTIVE IN PRODUCING SOME LOW LEVEL SHEAR AND AIDING IN THE
DEVELOPMENT OF SOME STORMS.  CURRENT TREND THOUGH IS THAT THESE
STORMS ARE NOT SUSTAINING THEMSELVES...LIKELY DUE TO THE LACK OF
STRONG SHEAR.  STORMS WILL CONTINUE TO DEVELOP THROUGH PEAK HEATING
AND MOVE INTO CENTRAL IOWA THROUGH TONIGHT WITH THE AFOREMENTIONED
UPPER LEVEL WAVE.  LOOKING AT SOUNDINGS...BOTH MODEL SOUNDINGS
PRODUCE A VERY WEAK CAP OVER CENTRAL IOWA THAT ERODES QUICKLY THIS
EVENING BUT SOUNDINGS ARE QUITE DRY THROUGH 600 MB.  MODELS DO
INCREASE SHEAR OVER THE AREA AS A LLJ KICKS IN BETWEEN 03Z AND 06Z.
QUESTION IS WILL THAT BE ENOUGH TO KEEP STORMS STRONG.  CHANCES FOR
STRONG STORMS EAST OF INTERSTATE 35 AT THIS POINT DO NOT LOOK THAT
GREAT BUT WILL NEED TO MONITOR ONCE THE LLJ DEVELOPS.  WEST OF I-35
SHEAR SHOULD INCREASE ENOUGH FOR STORMS TO BE CAPABLE OF SEVERE HAIL
MAINLY AIDED BY THE BOUNDARY OUT WEST.  THE MAIN THREAT FOR STORMS
WILL BE OVER THE EAST HALF OF THE FORECAST AREA BY 04-06Z BUT THE
SEVERE THREAT SHOULD BE OVER WITH OR AT LEAST NOT AS GREAT BY THAT
TIME.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
AFTER A BREAK LATER TNGT INTO SUN MRNG...NEXT S/WV WILL MOVE INTO
THE STATE ALONG WITH A SFC WSHFT LINE.  ALTHOUGH DYNAMICS ARE NOT
SUPER IMPRESSIVE...PLENTY OF INSTABILITY WILL BE IN PLACE OVER THE
SOUTH AND EAST PART OF THE CWA DURG MAX HEATING.  WILL HIT IT FAIRLY
HARD OVR THE ERN THIRD OR SO OF THE CWA AND PUT WORDING IN THE ZONES
FOR THAT.  KEPT IT TO A 3 HR WINDOW AS IT DOES NOT LOOK LIKE THERE
WILL BE AN EXTENDED PERIOD OF TIME WHERE FAVORABLE CONDITIONS
EXIST.  MODELS HAVE FLIPPED FROM YDA W.R.T. PLACEMENT OF THE PRECIP
THE REST OF THE WEEK. THE GFS HAS SHIFTED SWD...WHILE THE ECMEF HAS
SHIFTED NWD.  DIDN'T MAKE A GREA DEAL OF CHANGE TO THE GOING FCST
WITH THE COMPROMISE POSITION LOOKING REASONABLE AND IN LINE WITH ENS
PRODUCTS ANYWAY.  MODEL DIVERGENCE DURG THE WEAK IS MINOR COMPARED
TO THE POST DY7 PD WHERE H8 TEMPS AS MUCH AS 20 C DIF BTWN THE GFS
AND EC.  WILL NEED TO MONITOR THIS CLOSELY AS BOTH SOLNS ARE A
POSSIBILITY DEPENDING ON WHETHER THE PNA/MJO PREVAILES OR THE AO
PREVAILS.  ATTM WOULD LEAN MORE TOWARD THE WRN TROG AND THE NEG PNA
DVLPMT AS THE NEG AO IS WEAK AND NAO IS ACTUALLY SLGTLY POSITIVE.
THOUGH GFS LOOKS EXAGERATED...IT DOES SEEM TO HAVE THE RIGHT IDEA
WITH THE WRN TROF.

&&

.AVIATION...21/18Z
MVFR CIGS WILL DRIFT IN AND OUT OF TAF LOCATIONS THROUGH 00Z AS
PERIODS OF CLEARING WILL CAUSE DESTABILIZATION AND MORE CU TO FORM.
AN UPPER LEVEL WAVE OVER CEN NEB WILL LIFT NORTHEAST THROUGH 08Z.
THUNDERSTORMS WILL ERUPT AND MOVE ACROSS TAF LOCATIONS BETWEEN 00Z
AND 06Z WITH MVFR/IFR CIGS WHICH WILL LINGER BEHIND STORMS.  SFC
FLOW WL REMAIN OUT OF THE SOUTH AT 15-30KTS WITH STRONGER GUSTS IN
STORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...MS MAY 11
AVIATION..FAB
Hazardous weather outlook, May 21, 2:05 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT SAT MAY 21 2011

IAZ005-006-016-024-025-035-036-046-047-058-059-071-072-081>083-
092>094-222015-
KOSSUTH-WINNEBAGO-HANCOCK-HUMBOLDT-WRIGHT-WEBSTER-HAMILTON-GREENE-
BOONE-GUTHRIE-DALLAS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-DECATUR-
305 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY BETWEEN THE CORRIDORS OF HIGHWAY 169 AND HIGHWAY 65.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM LATE
THIS AFTERNOON THROUGH THIS EVENING. A FEW SEVERE STORMS ARE
POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL UP TO GOLF BALLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY.
A FEW STORMS MAY BE SEVERE ON SUNDAY WITH LARGE HAIL AND DAMAGING
WIND POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MIDNIGHT
THEN AGAIN SUNDAY AFTERNOON AND EVENING.

IAZ004-015-023-033-034-044-045-057-070-222015-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-CASS-
305 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION A OF CENTRAL IOWA
MAINLY WEST OF HIGHWAY 169 AND NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE
EVENING HOURS. SOME STORMS THIS EVENING WILL BE CAPABLE OF LARGE
HAIL UP TO HALF DOLLAR SIZE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY.
THE MAIN SEVERE THREAT ON SUNDAY WILL BE OVER EASTERN IOWA BUT AN
ISOLATED SEVERE STORM CANNOT BE RULED OUT. LARGE HAIL AND
DAMAGING WIND WOULD BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM THIS EVENING AND
AGAIN ON SUNDAY AFTERNOON AND EVENING.

IAZ007-017-026>028-037>039-048>050-060>062-073>075-084>086-095>097-
222015-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
305 PM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY EAST OF HIGHWAY 65.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATER THIS EVENING
THROUGH MUCH OF THE OVERNIGHT HOURS. SOME STORMS MAY BE
SEVERE...ESPECIALLY THIS EVENING...WITH LARGE HAIL UP TO GOLF BALL SIZE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY.
ADDITIONAL SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING
WITH LARGE HAIL AND DAMAGING WIND POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATER THIS EVENING AND
AGAIN ON SUNDAY AFTERNOON AND EVENING.

FAB

In the hours before

Special weather statement, May 21, 4:09 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT SAT MAY 21 2011

IAZ004-015-212315-
EMMET-PALO ALTO-
509 PM CDT SAT MAY 21 2011

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING NORTH AT
25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GRAETTINGER...        GRUVER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

COGIL

The radar

The Sioux Falls radar (KFSD), 166 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Palo Alto

When
May 21, 4:43 PM CST
Where
Palo Alto County, 2.05 mi SW of Osgood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.180, -94.750

Pea to nickel size hail.

Hail, Emmet

When
May 21, 5:03 PM CST
Where
Emmet County, 5.53 mi E of Wellingford
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
CoCoRaHS
Coordinates
43.320, -94.690

Quarter size hail covering the ground.

Hail, Emmet

When
May 21, 6:38 PM CST
Where
Emmet County, 0.5 mi E of Wellingford
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
43.320, -94.790

Hail, Emmet

When
May 21, 6:42 PM CST
Where
Emmet County, 5.53 mi E of Wellingford
Measured
2.75 in hail
Property damage
$5,000
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
43.320, -94.690

Hail, Emmet

When
May 21, 6:52 PM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Measured
1.5 in hail
Property damage
$3,000
Crop damage
$3,000
Reported by
COOP Observer
Coordinates
43.410, -94.750

Hail, Emmet

When
May 21, 7:05 PM CST
Where
Emmet County, 2.3 mi SSE of Huntington
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.470, -94.780

A non-rotating wall cloud moved overhead at 1910 CST.

Hail, Guthrie

When
May 21, 7:36 PM CST
Where
Guthrie County, Guthrie Center
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.680, -94.500

Thunderstorm Wind, Decatur

When
May 21, 7:53 PM CST
Where
Decatur County, (30i)lamoni Muni Arp
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
40.630, -93.900

Thunderstorm Wind, Crawford

When
May 21, 8:05 PM CST
Where
Crawford County, 3.15 mi WSW of Schleswig
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
42.160, -95.490

Power poles blown down.

Thunderstorm Wind, Boone

When
May 21, 8:41 PM CST
Where
Boone County, 1.24 mi NE of Ericson
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
42.030, -93.780

United Community School report received from a KCCI Schoolnet site.

Thunderstorm Wind, Polk

When
May 21, 8:41 PM CST
Where
Polk County, 2.95 mi NNE of Santiago
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.690, -93.410

Public reported damage to an outbuilding and windows blown out.

Thunderstorm Wind, Wayne

When
May 21, 8:48 PM CST
Where
Wayne County, 2.14 mi NNE of Bethlehem
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.860, -93.210

Pea size hail fell as well.

Thunderstorm Wind, Mahaska

When
May 21, 9:15 PM CST
Where
Mahaska County, 0.52 mi W of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.300, -92.660

Estimated 60 MPH winds with minor tree damage and the skirting blown off the base of a mobile home.

Thunderstorm Wind, Mahaska

When
May 21, 9:19 PM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.290, -92.640

Estimated wind gust.

Hail, Humboldt

When
May 21, 9:31 PM CST
Where
Humboldt County, 3.15 mi NNE of Rutland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.810, -94.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293022, 293021, 293023, 293024, 293025, 293026, 293027, 293019, 293028, 293020, 293034, 293029, 293030, 293032, 293033.